Louisiana, 2024

Flash Flood and Hail in Louisiana, May 9, 2024

May 9, 2024 · NWS SHV · 14 events in 6 counties and zones

Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg. While low-level winds were relatively weak, moderately strong mid and upper-level winds with deep-layer shear between 60 and 70 knots, aided in steering thunderstorms eastward along and north of the stationary boundary. As a result, these forward-propagating thunderstorms resulted in several reports of large hail, damaging winds and flash flooding across parts of North Louisiana during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 6:05 PM CST, 35 minutes earlier.

Area forecast discussion, May 9, 6:05 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
705 PM CDT Thu May 9 2024

...New AVIATION...

.UPDATE...
Issued at 401 PM CDT Thu May 9 2024

Severe Thunderstorm Watch #224 has been issued through midnight.

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 549 PM CDT Thu May 9 2024

A second Severe Thunderstorm Watch #224  has been issued for deep
east TX and Toledo Bend Country for this evening until midnight.
Large hail and damaging winds with an isolated tornado now
possible south of I-20. This activity will continue toward the MS
River after midnight. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 243 PM CDT Thu May 9 2024

A brief break in active weather will come to an end as the next
workweek begins across the Four State Region. This is due to a
quasi-zonal synoptic pattern augmented by a series of slower
troughs and faster embedded shortwaves across northern Mexico and
the Southern Plains. The first of these disturbances will arrive
to instigate widespread convection as early as late Sunday into
early Monday, while the next disturbance in the parade will arrive
as early as Wednesday to keep precipitation chances going through
most of the rest of the week. Day 1-7 QPF values of widespread 3+
inch totals are expected with isolated higher amounts possible as
a result. Otherwise, temperature maximums/minimums in the 80s/60s
will gradually return above normal (maximums approaching 90 once
again) after the middle of next week. /16/

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Thu May 9 2024

Scattered strong to severe convection will remain possible across
much of the ArkLaTex through 10/05z. All TAF sites will be
affected, but the risk of thunderstorms should generally begin to
diminish from northwest to southeast beginning around 10/03z. A
few scattered showers will remain possible through the overnight
hours, but all rain chances should end before daybreak Friday
morning. Outside of convective effects, VFR flight conditions
should generally prevail with the exception of possibly a brief
period of MVFR ceilings at KLFK. However, VFR conditions with only
some high cirrus clouds are expected after 10/13z across the
region.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  84  62  82 /  50   0   0   0
MLU  66  83  59  82 /  70   0   0   0
DEQ  59  80  54  82 /  20   0   0   0
TXK  62  83  58  83 /  30   0   0   0
ELD  61  81  56  81 /  40   0   0   0
TYR  65  83  61  80 /  50   0   0   0
GGG  65  83  61  81 /  50   0   0   0
LFK  67  85  64  82 /  50   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....16
AVIATION...09
Hazardous weather outlook, May 9, 1:36 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
236 PM CDT Thu May 9 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
236 PM CDT Thu May 9 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to redevelop this afternoon
and evening near the slow moving front, with the severe weather
threat for damaging winds, hail and an embedded tornado or two over
the region later this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The end of the week into the start of the weekend will begin quietly
as high pressure dominates the local area. Showers and thunderstorms
will return by Sunday afternoon into most of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

16

In the hours before

Local storm report, May 9, 4:45 PM CST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
545 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             5 S Avery               33.48N 94.78W
05/09/2024  E0.88 Inch       Red River          TX   Local Official

&&

MM
Local storm report, May 9, 5:54 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
654 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Bogata                  33.47N 95.21W
05/09/2024  E1.75 Inch       Red River          TX   Amateur Radio

            Golf ball size hail (1.75 inch) reported in
            Bogota, TX.

&&

CK
Special weather statement, May 9, 6:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
712 PM CDT Thu May 9 2024

LAZ005-006-013-014-100115-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
712 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JACKSON...SOUTHEASTERN
UNION...OUACHITA AND SOUTHEASTERN LINCOLN PARISHES THROUGH 815 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Brownsville-Bawcomville, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Sterlington, Choudrant, Chatham,
Eros, Downsville, Drew, Fondale, Millhaven, Folksville, Rocky Branch,
Mineral Springs, and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Louisiana.

&&

LAT...LON 3249 9194 3238 9200 3228 9226 3228 9231
      3226 9231 3217 9253 3248 9274 3284 9206
      3276 9206 3274 9205 3273 9207 3269 9205
      3270 9204 3270 9203 3271 9204 3271 9197
      3266 9194 3266 9191 3260 9193 3251 9190
TIME...MOT...LOC 0012Z 240DEG 36KT 3239 9241

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 9, 6:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
715 PM CDT Thu May 9 2024

LAZ001-002-010-100100-
De Soto LA-Bossier LA-Caddo LA-
715 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DE SOTO...SOUTHERN
CADDO AND SOUTHERN BOSSIER PARISHES THROUGH 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 13 miles south of Shreveport, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Stonewall, Eastwood,
Fosters, Keachi, Keat Chie, Ferguson, Spring Ridge, Fillmore, Cross
Lake, Bodcau, Koran, Kickapoo, Keithville, Mc Dade, Frierson, and
Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Louisiana. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for northwestern Louisiana.

&&

LAT...LON 3212 9404 3249 9404 3264 9345 3228 9345
TIME...MOT...LOC 0015Z 241DEG 37KT 3229 9388

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 9, 6:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
718 PM CDT Thu May 9 2024

LAZ010-011-017-018-100115-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-
718 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE SOTO...CENTRAL
RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHWESTERN SABINE
PARISHES THROUGH 815 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 12 miles south of Mansfield, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Converse, Pleasant Hill, Pelican, Evelyn, Grand Bayou, Rambin, and
Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Louisiana.

&&

LAT...LON 3174 9380 3189 9389 3211 9347 3187 9333
TIME...MOT...LOC 0017Z 244DEG 18KT 3186 9374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 9, 6:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
729 PM CDT Thu May 9 2024

LAZ011-012-018-100130-
Bienville LA-Natchitoches LA-Red River LA-
729 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT RED RIVER...NORTHWESTERN
NATCHITOCHES AND SOUTH CENTRAL BIENVILLE PARISHES THROUGH 830 PM
CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coushatta, or 21 miles east of Mansfield, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coushatta, Martin, Hall Summit, Saline, Lucky, Ashland, Castor,
Edgefield, Lake End, Hanna, Womack, Crichton, Chestnut, and
Armistead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Louisiana. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for northwestern Louisiana.

&&

LAT...LON 3189 9334 3193 9336 3194 9335 3194 9337
      3196 9337 3197 9339 3211 9347 3234 9308
      3208 9291 3207 9291
TIME...MOT...LOC 0029Z 242DEG 11KT 3203 9333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 11 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
May 9, 6:40 PM CST to 10:45 PM CST
Where
Caddo County, 0.58 mi W of Keithville Arpt to 0.6 mi W of Keithville Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.350, -93.830

Flash flooding reported on Highway 171 near Keithville Elementary Middle School and Barron Road.

Hail, De Soto

When
May 9, 6:45 PM CST
Where
De Soto County, 0.58 mi E of Frierson
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
32.250, -93.690

Tennis ball size hail reported in Frierson.

Hail, Caddo

When
May 9, 6:51 PM CST
Where
Caddo County, 2.38 mi NNW of Norton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.360, -93.720

Quarter size hail reported near the intersection of Norris Ferry Road and Southern Loop in southeast Shreveport.

Thunderstorm Wind, Ouachita

When
May 9, 6:54 PM CST
Where
Ouachita County, 2.15 mi NNW of Millhaven
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -91.990

A tree downed south of Swartz near Highway 139.

Hail, Caddo

When
May 9, 6:55 PM CST
Where
Caddo County, 1.75 mi E of Metcalf
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -93.870

Quarter size hail reported along Bert Kouns Industrial Loop.

Hail, Ouachita

When
May 9, 6:55 PM CST
Where
Ouachita County, 1.17 mi E of Lapine
Measured
1.5 in hail
Reported by
Public
Coordinates
32.380, -92.230

Large hail up to ping pong ball size reported.

Hail, Caddo

When
May 9, 7:03 PM CST
Where
Caddo County, 1.38 mi S of Greenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.410, -93.970

Penny size hail reported near Greenwood.

Hail, Caddo

When
May 9, 7:15 PM CST
Where
Caddo County, 1.36 mi ENE of Staples
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.380, -93.800

Quarter size hail reported in Deep Woods subdivision off of Williamson Way.

Hail, Red River

When
May 9, 7:20 PM CST
Where
Red River County, 0.69 mi N of Martin
Measured
3 in hail
Reported by
Public
Coordinates
32.090, -93.220

Hail up to in 3 inches reported near Martin via broadcast media.

Hail, Bienville

When
May 9, 7:25 PM CST
Where
Bienville County, Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
32.330, -93.280

Quarter size hail reported in Ringgold via social media.

Hail, Red River

When
May 9, 7:40 PM CST
Where
Red River County, Hall Summit
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.180, -93.300

Golf ball size hail reported in Hall Summit.

Hail, Grant

When
May 9, 8:50 PM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Quarter size hail reported near Montgomery.

Thunderstorm Wind, Grant

When
May 9, 9:00 PM CST
Where
Grant County, 2.83 mi NNE of Aloha
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -92.770

Trees downed on Baudry Road off of Highway 1240.

Thunderstorm Wind, Grant

When
May 9, 9:16 PM CST
Where
Grant County, 2.15 mi NNE of Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.550, -92.710

Trees downed near the intersection of Highway 71 and Highway 158.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185639, 1185640, 1185642, 1185652, 1185643, 1185644, 1185645, 1185646, 1185647, 1185648, 1185649, 1185650, 1185656, 1185655.